Aa
A
A
A
Close
Dysautonomia (Autonomic Dysfunction) Community
1.49k Members
Avatar universal

propranolol

I have been given propranolol to take as I have had continuous palpitations since monday and my heartrate has randomly shooting up in the 100's (not related to posture!!)  These will also help with my bp, it has been creeping up.

I have had these in the past but was more recently on bisoprolol.  Which is more common for POTS symptoms?  

I was in A&E last night and back at my GP's this morning.  I have been refered back to the cardiologist who is going to see me in november.  

Is it common in POTS for your hr to just jump up high when you are laying down?  
7 Responses
Avatar universal
I'm not sure if it's common for one's HR to shoot up, even when laying down. But, what I will say is that before my Lopressor, every morning my HR would shoot up to 160. I know this because I wore a monitor for three days. I don't know if the tachycardia started before I got out of bed or not, but I know I felt horrible BEFORE getting out of bed. Upon waking, I would feel extremely sick, and though I can't prove it, I am almost positive it was because my tachy started before standing up.
Avatar universal
Lopressor is metoprolol.(beta-blocker)
612876 tn?1355518095
I wouldn't say it's common for that to happen, no.  How high above 100 is it going?  I get resting HRs in the low 100s on a fairly regular basis, and I've found peer reviewed journal articles stating that inappropriate sinus tachycardia and POTS are so difficult to differentiate sometimes because POTS patients sometimes do get bouts of resting tachycardia, but I think generally we're talking about mild tachycardia.  

Times when I have my HR in the 120+ range and I'm not standing are usually times when I'm extremely ill from heat intolerance or something like that, and it's not a random short-lived occurrence, but rather will persist until something is done to alleviate the conditions which are precipitating it (e.g., administration of IV salinated fluids, lowering of temperature...)

Medication reactions can also cause significant resting tachycardia for me, but again this is usually not fleeting/transient and is only alleviated by some form of treatment or by waiting out the metabolism of the drug.  

Do you notice any other symptoms when this occurs?  Hot flash?  Flushing (redness in the face/ears/chest)?  Tremulousness?  Diarrhea?  Anxiety?  

This may sound strange, but has any doctor ever told you to try coughing while it was happening?  Sometimes that can interrupt bouts of resting tachycardia from certain causes, so you might give that a shot on the off chance that it works.  If it does, that might give the cardiologist some valuable information.  (The time they asked me to do it, it didn't work so they told me to go ahead and come to the emergency department.  Never did get the full explanation on the coughing thing, but it can't hurt I guess.)
Avatar universal
It has been jumping to around 150 and really pounding.  I am constantly having one symptom or another - I never feel well - like today I am really dizzy (although i'm laying down), weak/shaky and lightheaded, feel like my head is not getting enough oxygen if that makes sense!!!.  Sometimes when my heart races like this I do have an episode of diarrhea.  

I was told by one doctor I have seen along the way to cough when this happens but strangely when I do it goes worse - tends to give me funny beats!!!  I'm sure he mentioned something about the vegas nerve but I may be wrong!!

I am off all other meds at the moment to see how I am med free and I havent started these propranolol yet as I want to see what is properly going on.
612876 tn?1355518095
The diarrhea makes me just a teensy bit more suspicious of something like masto, which would go along with all of that happening despite you being lying down.  Any way you can convince a doctor to do some thorough testing to rule out MCAD and mastocytosis?  I can direct you to more info on those if you're not familiar with them.  I know, I owe you some other articles too.  I'm interviewing a couple of potential home health aides this afternoon, but maybe this evening I'll find some time to work on that.  Sorry for the delay.  :-/
Avatar universal
some info on these would be great, thank you x take your time don't worry I am in no rush x

I just need to do some pushing for tests to be done x

  
Have an Answer?
Top Arrhythmias Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.